Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


bactrim
Mar 11, 2009

Dear Doctor, I was tested hiv+ on 15 Dec 08 with CD4 count 150, VL49000. I have the sore throat at that time (very pain in left tonsillar ulcer already for past two months). i went to see ID doctor and my doctor did not give me the ARV immediately. He asked me to see ENT specialist first, then was asked to do biopsy. I was healed one month later after taking Avelox. Then I started ARV on 15 Jan09, taking lumivudine, tenofovir and efavirenz daily in the evening. I took Bactrim in the morning. On 5 March 2009, my CD4 result is 358. My doctor said it is very good and very much improving. But he still gave me Bactrim though my CD4 count 358. Do I have to continue taking Bactrim based on CD4 count 358? Is the improving CD4 count 358 still under criteria of AIDS? I requested to check my teeth and other parts of my body like kidney, lung and heart, etc. I am worry I took too much med which would hurt my kidney especially. i have never been taken so much med before in my life. But my doctor asked not to have the teeth check up at this moment as i am still not stable condition(may be 6 months later would be better). Do you think that the above med would damage my body system? I need you advise.

Response from Dr. Young

Hello and thanks for your post.

First off, it's good to hear that you're on a very good HIV treatment and have had such an excellent response, with undetectable viral load and rising CD4 count.

Trimethoprim/sulfa (Bactrim, Septra, Cotrimoxazole and other names) should be used in patients with AIDS (with counts below 200) to prevent PCP and/or toxoplasmosis. Typically, we'll discontinue the medication with CD4s are reproducibly above 200 and 14%- many doctors will continue the medication for 3 months after the first labs that meet this threshold. While it is entirely reasonable to want not to take excessive or toxic medications, generally speaking, Bactrim is very well tolerated and very rarely causes significant toxicity. We have patients who (unfortunately) have had to take this for years-- but without any obvious drug-related toxicity; so in your case, 6 months should not be a significant issue.

My guess is that if your next CD4 count is above 200, you're doctor will discontinue the Bactrim.

I hope this helps. Be well,

BY



Previous
High Viral Load
Next
Asked a question earlier

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement